Skip to main content

Extension of a Diophantine triple with the property \(D(4)\)


We give an upper bound on the number of extensions of a triple to a quadruple for the Diophantine m-tuples with the property D(4). We also confirm the conjecture of the uniqueness of such an extension in some special cases.

This is a preview of subscription content, access via your institution.


  1. Lj. Baćić and A. Filipin, On the extensibility of \(D(4)\)-pair \(\{k-2,k+2\}\), J. Comb. Number Theory, 5 (2013), 181–197

  2. Lj. Baćić and A. Filipin, The extensibility of \(D(4)\)-pairs, Math. Commun., 18 (2013), no. 2, 447–456

  3. Bennett, M.A., Cipu, M., Mignotte, M., Okazaki, R.: On the number of solutions of simultaneous Pell equations. II, Acta Arith. 122, 407–417 (2006)

    Article  MathSciNet  Google Scholar 

  4. Bliznac, M., Filipin, A.: An upper bound for the number of Diophantine quintuples. Bull. Aust. Math. Soc. 94, 384–394 (2016)

    Article  MathSciNet  Google Scholar 

  5. M. Bliznac Trebješanin and A. Filipin, Nonexistence of \(D(4)\)-quintuples, J. Number Theory, 194 (2019), 170–217

  6. Cipu, M.: A new approach to the study of \(D(-1)\)-quadruples. RIMS Kokyuroku 2092, 122–129 (2018)

    Google Scholar 

  7. Cipu, M., Fujita, Y., Miyazaki, T.: On the number of extensions of a Diophantine triple. Int. J. Number Theory 14, 899–917 (2018)

    Article  MathSciNet  Google Scholar 

  8. Cipu, M., Fujita, Y.: Bounds for Diophantine quintuples. Glas. Mat. Ser. III(50), 25–34 (2015)

    Article  MathSciNet  Google Scholar 

  9. A. Dujella, Diophantine \(m\)-tuples,\(\sim \)duje/dtuples.html

  10. Dujella, A.: There are only finitely many Diophantine quintuples. J. Reine Angew. Math. 566, 183–214 (2004)

    MathSciNet  MATH  Google Scholar 

  11. A. Dujella and M. Mikić, On the torsion group of elliptic curves induced by \(D(4)\)-triples, An. Ştiinţ. Univ. ``Ovidius'' Constanţa Ser. Mat., 22 (2014), 79–90

  12. A. Dujella and A. Pethő, A generalization of a theorem of Baker and Davenport, Quart. J. Math. Oxford Ser. (2), 49 (1998), 291–306

  13. Dujella, A., Ramasamy, A.M.S.: Fibonacci numbers and sets with the property \(D(4)\). Bull. Belg. Math. Soc. Simon Stevin 12(3), 401–412 (2005)

    Article  MathSciNet  Google Scholar 

  14. Filipin, A.: There does not exist a \(D(4)\)-sextuple. J. Number Theory 128, 1555–1565 (2008)

    Article  MathSciNet  Google Scholar 

  15. Filipin, A.: On the size of sets in which \(xy + 4\) is always a square. Rocky Mountain J. Math. 39, 1195–1224 (2009)

    Article  MathSciNet  Google Scholar 

  16. Filipin, A.: An irregular \(D(4)\)-quadruple cannot be extended to a quintuple. Acta Arith. 136, 167–176 (2009)

    Article  MathSciNet  Google Scholar 

  17. Filipin, A.: The extension of some \(D(4)\)-pairs. Notes Number Theory Discrete Math. 23, 126–135 (2017)

    MATH  Google Scholar 

  18. A. Filipin, Bo He and A. Togbé, On a family of two-parametric D(4)-triples, Glas. Mat. Ser. III, 47 (2012), 31–51

  19. Fujita, Y., Miyazaki, T.: The regularity of Diophantine quadruples. Trans. Amer. Math. Soc. 370, 3803–3831 (2018)

    Article  MathSciNet  Google Scholar 

  20. He, B., Togbé, A., Ziegler, V.: There is no Diophantine quintuple. Trans. Amer. Math. Soc. 371, 6665–6709 (2019)

    Article  MathSciNet  Google Scholar 

  21. Laurent, M.: Linear forms in two logarithms and interpolation determinants II. Acta Arith. 133, 325–348 (2008)

    Article  MathSciNet  Google Scholar 

  22. E. M. Matveev, An explicit lower bound for a homogeneous rational linear form in logarithms of algebraic numbers. II, Izv. Math., 64 (2000), 1217–1269

  23. Rickert, J.H.: Simultaneous rational approximations and related Diophantine equations. Proc. Cambridge Philos. Soc. 113, 461–472 (1993)

    Article  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to M. Bliznac Trebješanin.

Additional information

The author was supported by the Croatian Science Foundation under the project no. IP-2018-01-1313.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bliznac Trebješanin, M. Extension of a Diophantine triple with the property \(D(4)\). Acta Math. Hungar. 163, 213–246 (2021).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:

Key words and phrases

  • Diophantine tuple
  • Pell equation
  • reduction method
  • linear form in logarithms

Mathematics Subject Classification

  • 11D09
  • 11D45
  • 11J86